Texas, 2022

Drought in Texas, July 1 to 31, 2022

July 1 to 31, 2022 · NWS FWD · 28 events in 28 counties and zones

Severe to exceptional drought conditions affected much of North and Central Texas for the entire month of July. Conditions worsened throughout the month after little rainfall was received.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to exceptional drought conditions affected much of North and Central Texas for the entire month of July. Conditions worsened throughout the month after little rainfall was received. The drought prompted a significant spike in cattle sales across North and Central Texas, as both hay and water were low in supply. On July 25th, a small grass fire in Balch Springs (Dallas County) destroyed at 9 homes and damaged 17 more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 30, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1251 AM CDT Fri Jul 1 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Saturday/

This morning is shaping up to be much more humid than the previous
few nights as a surge of upper 60 to low 70 dew points overspreads
the region. This is in part to a disorganized tropical low near the
Texas Gulf Coast that has unlocked a return flow pattern. The main
circulation of the low will remain to our south and east but a few
mainly diurnally driven showers and thunderstorms are expected
this afternoon. A bulk of the precip will remain to our south and
east where the deeper moisture resides, but at least isolated
storms are possible across most of Central Texas and eastern North
Texas. Coverage of storms will be more isolated the further north
and west you go as updrafts fight plenty of dry air in the mid and
upper levels. The influx of surface moisture will also result in
somewhat regulated afternoon highs today with most remaining in
the mid 90s. Of course, heat index values will be in the low 100s
so it will feel much the same (if not more oppressive) than the
past few days.

Most of the convective activity will come to an end with the loss
of heating after sunset. The exception to this will be across the
far southeastern parts of the area as the aformentioned tropical
low moves north over East Texas overnight. By this time, it will
largely be a mid level low with little reflection to the surface
outside of a weak pressure trough. Saturday morning will be warm
and humid, with lows generally a degree or two warmer than they
will be this morning. A re-expansion of convective activity is
forecast over the course of the day Saturday. Similar to today,
the highest coverage of precip will be over Central and eastern
North Texas. Severe weather is not expected both days but brief
heavy rain is possible for some.

Bonnette

&&

.LONG TERM... /Issued 202 PM CDT Thu Jun 30 2022/
/Friday night through Thursday/

The start of the long term portion of the forecast will be
seasonably hot and humid compliments of the weak low pressure
system progged to lift northward across the eastern portions of
Texas Friday through Saturday. Large scale ascent associated with
the low, coupled with more than ample moisture (PWs in excess of 2
inches) across the eastern half of the forecast area, will result
in scattered showers and thunderstorms with a potential for some
localized heavy rainfall. We will maintain the highest PoPs across
the southeastern half of the region Saturday afternoon and
evening, but even the western zones could see a few showers and
storms on the periphery of the cyclonic circulation. Precipitation
will become more centered around the low Saturday night as it
moves into northeast Texas. We will linger some low PoPs across
the north/northeast zones through Sunday morning due to moisture
wrapping around the departing system. Precipitation chances will
decrease to 10 percent or less Sunday afternoon/night once the
upper low finally moves into Arkansas and the upper ridge regains
its true identity. Subsidence under the ridge the remainder of the
week should limit precipitation chances across the entire
forecast area.

The constant fetch of Gulf moisture this weekend through early
next week will keep overnight lows generally in the 70s to around
80. High temperatures on the weekend will be mainly in the lower
to mid 90s, but with the abundant moisture, afternoon heat index
values will reach the triple digits for many. Temperatures will
continue to warm into the July 4th holiday with highs in the upper
90s to around 101 and afternoon heat index values between 100 and
106. Similar (but slightly warmer) high temperatures and heat
index values are expected Tuesday through Thursday, therefore, a
Heat Advisory will likely be necessary for much of North and
Central Texas next week.

79

&&

.AVIATION... /NEW/
/06Z TAFs/

Southeast flow and VFR should prevail at the D10 terminals for the
next 24 hours with a trend of gradually increasing cloud cover.
Patchy MVFR over southeast Texas this morning could impact ACT for
a few hours around sunrise. Isolated thunderstorms are forecast to
develop this afternoon, but the storms are expected remain mostly
south and east of our TAF terminals.

Another surge of MVFR stratus is possible in the extended portions
of the DFW TAF, but our confidence of a ceiling making it over the
terminal was too low to include in the TAF. We added an additional
line to show this potential, but adjustments to this are likely
with future TAFs.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  96  77  95  78 /   0   5   5  20  10
Waco                74  94  76  94  77 /   0  10  10  30   5
Paris               72  93  72  90  73 /   0  10   5  20  10
Denton              75  97  75  95  76 /   0   5   5  20  10
McKinney            75  95  75  93  74 /   0  10   5  20  10
Dallas              77  97  77  95  79 /   0   5   5  20  10
Terrell             73  96  73  94  75 /   5  10  10  30  10
Corsicana           73  93  74  92  76 /   5  20  10  30  10
Temple              72  93  75  94  76 /   0  10  10  30   5
Mineral Wells       72  99  73  97  74 /   0   5   0  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 5:08 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
608 PM CDT Thu Jun 30 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
608 PM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered thunderstorms are possible from Friday through
Sunday morning with the best chances in Central and East Texas
during the afternoon hours. Severe weather is not expected, but
locally heavy rainfall is possible each day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 drought. Local standard time, as filed.

Drought, Stephens

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Palo Pinto

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Parker

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month. Several communities across the county implemented water restrictions, including the cities of Reno (Stage 3), Weatherford (Stage 1), and Millsap (Stage 1).

Drought, Tarrant

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month. Several grass fires broke out around July 4th from fireworks igniting the dry grasses. The City of Fort Worth fireworks show resulted in several small grass fires and a cancellation of the show after it had started. On July 26th, a kitchen fire at a home in the 5500 block of Jessica Lane in Rendon spread to surrounding houses because of the dry fuel conditions, destroying 3 homes and damaging several other houses plus power lines and propane tanks.

Drought, Dallas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month. The City of Carrolton implemented Stage 1 water restrictions. On July 25th, a grass fire in Balch Springs destroyed 9 homes and damaged 17 more. The fire happened near the intersection of Interstate 20 and South Beltline Road near the Spring Ridge neighborhood. It's believed the fire started after crews cutting grass on the nearby field may have struck a metal object, causing sparks.

Drought, Kaufman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Van Zandt

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month. Several communities across the county implemented water restrictions, including the cities of Van (Stage 2) and Wills Point (Stage 1).

Drought, Eastland

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Comanche

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Mills

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Lampasas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the county through the end of the month.

Drought, Erath

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Hood

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month. Several communities across the county implemented Stage 1 water restrictions.

Drought, Somervell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the county through the end of the month.

Drought, Johnson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the county through the end of the month. The City of Cleburne implemented Stage 2 water restrictions.

Drought, Ellis

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month. The City of Red Oak implemented Stage 1 water restrictions.

Drought, Bosque

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the county through the end of the month. The City of Clifton implemented Stage 1 water restrictions.

Drought, Coryell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the county through the end of the month.

Drought, Bell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, McLennan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month. Several communities across the county implemented Stage 1 water restrictions, including the cities of China Spring, Tubbs, and Behringer.

Drought, Hill

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Falls

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Navarro

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Limestone

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Freestone

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Anderson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Hamilton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

Drought, Henderson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046927, 1046930, 1046931, 1046933, 1046934, 1046935, 1046936, 1046937, 1046938, 1046939, 1046941, 1046942, 1046943, 1046944, 1046945, 1046946, 1046947, 1046949, 1046950, 1046952, 1048739, 1048740, 1048741, 1048742, 1048743, 1048744, 1048745, 1048746.